Iowa, 2015

Tornadoes and Hail in Iowa, May 10, 2015

May 10, 2015 · NWS DMX · 9 events in 6 counties and zones

A closed upper low lifted out to the west of Iowa with the surface low tracking northeast to near the Iowa-South Dakota border. A warm front extended southeast into Iowa and lifted north as the dry line pushed into western Iowa during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
$1,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A closed upper low lifted out to the west of Iowa with the surface low tracking northeast to near the Iowa-South Dakota border. A warm front extended southeast into Iowa and lifted north as the dry line pushed into western Iowa during the afternoon. The synoptic situation was fairly classic. The atmosphere was relatively unstable, though cloudiness limited that somewhat. CAPE values rose to 1500 to 2000 J/kg with a lifted index around -7 at the storms initiation. Downdraft CAPE was only 300 J/kg. There was 45 to 50 kts of effective shear however. CAPE in the -10 to -30 C layer was around 500 J/kg, with a freezing level around 12,000 feet. The parameters were favorable for potential tornado development with the LCL only 750 meters and 50 to 100 J/kg of CAPE in the zero to 3 km layer with steep lapse rates. Thunderstorms formed in an arc across western Iowa and quickly produced gusty winds and small hail. The cells tracked north as the line lifted northeast. Numerous reports of tornadoes were received. The reports were from the same tornado. Debris was reported with the tornado in Carroll County. Damage as done in the Lake City area of Calhoun County by a tornado, reported to be 1/4 mile wide by then. The tornado touched down northwest of Lidderdale and tracked northeast, striking the west side of Lake City. The tornado continued passing through rural Calhoun County and hit some power poles on the west side of Rockwell City before lifting about 2 miles north of Rockwell City in rural Calhoun County. Much of the damage included leaning power poles, tree damage and uprooted trees. In the town of Lake City, the roofing material was removed from the High School, and the roof was removed from a double-wide manufactured home and a warehouse building north of town. The tornado was of EF1 strength with winds of 100 MPH. The track was 23.5 miles long. Additional thunderstorms produced hail and high winds. An 80 MPH wind gust was reported west of Glidden, a machine shed was destroyed in Audubon County, and a weak shed was blown over in Cass County. Winds were measured at 65 MPH in Pocahontas. A strong storm moved through the Lake City area following the tornado and produced baseball size hail and destroyed a farm outbuilding west of Lidderdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 10, 5:31 PM CST, 39 minutes earlier.

Area forecast discussion, May 10, 5:31 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT SUN MAY 10 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 211 PM CDT SUN MAY 10 2015

STRONG TO SEVERE STORMS ONGOING AT TIME OF AFD ISSUANCE. LOW
PRESSURE LOCATED OVER SE SOUTH DAKOTA MAIN SYNOPTIC SCALE DRIVER
FOR SHORT TERM WX. WARM FRONT ATTACHED TO THIS LOW SERVES AS
FOCUSING MECHANISM FOR AFTERNOON/EVENING SEVERE WX. COLD FRONT
ATTACHED TO THIS LOW WILL SERVE AS FOCUSING MECHANISM FOR ROUND 2
OF STORMS TONIGHT. SYNOPTIC SCALE FORCING STRONGEST IN THE WESTERN
PORTION OF OUR CWA. 30 KT LLJ PUSHING THROUGH FROM SW TO NE.
ASCENT REGION OF 300 MB JET OVER NW CWA THROUGH 06Z MON PUSHING
EASTWARD WITH THE LOW AND ITS ATTENDANT COLD FRONT. IN THE
MESOSCALE...BEST TORNADO THREAT LIES WITH THE WARM FRONT...WHICH
SHOULD BE NEAR DES MOINES BY 23Z OR SO. BULK SHEAR VALUES APPROACH
50 KTS...HELICITY VALUES BETWEEN 100 AND 200 SUPPORT...LCL HEIGHTS
OF 750M ALL SUPPORT TORNADOES WITH SUPERCELLS. FOR ROUND
2...TORNADO PARAMETERS WILL BE EAST OF CWA. DCAPE VALUES STILL
LOOK TO BE IN THE 1000 J/KG RANGE. COUPLING THIS WITH GENERAL IA
NOCTURNAL TRENDS...WOULD EXPECT DAMAGING WINDS TO BE BIGGEST
THREAT.

SATELLITE PICKING UP ON A VERY WELL-DEFINED CLEAR SLOT INTO
NEBRASKA. EXPECTING THIS CLEAR SLOT TO COME IN BEHIND THE COLD
FRONT FOR A FEW HOURS MON MORNING...AND THEN ST DECK TO RETURN
TOWARDS THE END OF AND SLIGHTLY BEYOND THE END OF THE SHORT TERM
FCST PERIOD. LOCATIONS THAT RECEIVE HEAVIER RAINFALL MAY
EXPERIENCE PERIODS OF FOG MONDAY MORNING.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 211 PM CDT SUN MAY 10 2015

MAIN FORECAST CONCERN DEALT WITH TEMPERATURES THROUGH MID-WEEK
AND WITH ADDITIONAL THUNDERSTORMS CHANCES BY THURSDAY INTO NEXT
WEEKEND. LEANED TOWARD A BLEND OF THE GFS/ECMWF DUE TO UNCERTAINTY
IN TIMING WITH SYSTEM ON THURSDAY.

MONDAY THROUGH WEDNESDAY...STRONG CAA DEVELOPS THROUGHOUT THE DAY
MONDAY WITH WINDS ATOP THE MIXED LAYER NEAR 35-40 KNOTS BY 21Z.
CERTAINLY BORDERLINE WIND ADVISORY WEST OF INTERSTATE 35 AND
INCREASED SUSTAINED WINDS/GUSTS DURING THE AFTERNOON HOURS
TOMORROW. NO MAJOR CHANGES WITH ONGOING MAX TEMP FORECAST. MAY
SEE A FEW SHOWERS DEVELOP ACROSS THE NORTH WITHIN THE CAA REGIME
AND ENOUGH MOISTURE IN THE MID-LEVELS TO SQUEEZE OUT A FEW DROPS.
LOW CONFIDENCE WITH ANY SIGNIFICANT PRECIP AMOUNTS AND ONLY LEFT
SLIGHT POPS GOING. SURFACE HIGH PRESSURE BUILDS INTO THE REGION
MONDAY NIGHT AND DOMINATES THE WEATHER PATTERN THROUGH THURSDAY.

THURSDAY THROUGH SATURDAY...ZONAL FLOW ALOFT BEGINS TO TRANSITION
TO SOUTHWEST FLOW BY THURSDAY. ECMWF IS ROUGHLY 12 HOURS QUICKER
WITH NEXT 500MB SHORTWAVE TO CUT ACROSS THE STATE THURSDAY. GFS
LAGS BEHIND AND BRINGS IT ACROSS BY LATE THURSDAY EVENING. TIMING
OF THIS SHORTWAVE WILL DETERMINE SEVERE WITH THE ECMWF LEANING
TOWARD HIGHER POTENTIAL FOR SEVERE. ANOTHER STRONG UPPER LOW
PROJECTED VIA ECMWF/GFS LATE IN THE WEEKEND WITH THE GFS FURTHER
NORTH AND THE ECMWF SLIGHTLY FASTER. STILL...THIS SYSTEM LOOKS TO
BE THE NEXT BEST CHANCE FOR SEVERE WEATHER.

&&

.AVIATION...11/00Z
ISSUED AT 630 PM CDT SUN MAY 10 2015

MAIN CONCERNS OVERNIGHT WILL BE LINGERING THUNDER CHANCES AND
WINDS ALONG WITH CIGS. HAVE TIMED STORMS TO PASS THROUGH AREA
PRIOR TO 06Z WITH MOST OF THE STRONGER STORMS SOUTH OF US20. CIGS
WILL VARY FROM VFR TO BRIEF IFR THROUGH 06Z...THEN MFVR TO VFR
THROUGH THE REMAINDER OF PERIOD. AS STRONG LOW PULLS EAST...GUSTY
WEST WINDS WILL DEVELOP WITH SUSTAINED 15-20KTS BECOMING GUSTS 30
KTS AFT 15Z MONDAY MOST AREAS./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KOTENBERG
LONG TERM...PODRAZIK
AVIATION...REV
Hazardous weather outlook, May 10, 3:49 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
449 PM CDT SUN MAY 10 2015

IAZ004-015-023-033-034-044>046-057-058-070-071-081-082-092-093-
112200-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
449 PM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED STRONG TO SEVERE STORMS ARE EXPECTED ACROSS
THE AREA THROUGH THIS EVENING WITH HAIL UP TO THE SIZE OF GOLF
BALLS...DAMAGING WINDS TO 70 MPH AND AN ISOLATED TORNADO ARE ALL
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED BY THURSDAY AND
THROUGH NEXT WEEKEND. A FEW SEVERE STORMS MAY OCCUR THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THROUGH THIS EVENING. SEVERE
WEATHER REPORTS ARE HIGHLY ENCOURAGED.

IAZ024-035-036-047-048-059>061-072>075-083>086-094>097-112200-
HUMBOLDT-WEBSTER-HAMILTON-BOONE-STORY-DALLAS-POLK-JASPER-MADISON-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
449 PM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED STRONG THUNDERSTORMS WITH AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE ACROSS THE AREA THROUGH THIS
EVENING WITH QUARTER SIZED HAIL...DAMAGING WINDS TO 60 MPH AND AN
ISOLATED TORNADO ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED BY THURSDAY AND
THROUGH NEXT WEEKEND. A FEW SEVERE STORMS MAY OCCUR THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THROUGH THIS EVENING. SEVERE
WEATHER REPORTS ARE HIGHLY ENCOURAGED.

IAZ005>007-016-017-025>028-037>039-049-050-062-112200-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
449 PM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS. AN ISOLATED SEVERE STORMS IS POSSIBLE WITH HAIL UP TO HALF
DOLLAR SIZED AND 60 MPH WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED BY THURSDAY AND
THROUGH NEXT WEEKEND. A FEW SEVERE STORMS MAY OCCUR THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. SEVERE
WEATHER REPORTS ARE HIGHLY ENCOURAGED.

REV

In the hours before

Special weather statement, May 10, 12:35 PM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
135 PM CDT SUN MAY 10 2015

IAZ057-058-070-101900-
GUTHRIE IA-AUDUBON IA-CASS IA-
135 PM CDT SUN MAY 10 2015

AT 134 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF ATLANTIC...MOVING NORTHEAST AT 60 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATLANTIC...AUDUBON...GUTHRIE CENTER...LAKE PANORAMA...ANITA...
EXIRA...BRAYTON...WIOTA...AUDUBON COUNTY AIRPORT...ATLANTIC MUNICIPAL
AIRPORT...ANITA MUNICIPAL AIRPORT AND LAKE ANITA STATE PARK.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
IOWA.

LAT...LON 4151 9505 4151 9504 4154 9504 4182 9495
      4175 9444 4150 9468 4150 9470 4149 9470
      4146 9472 4130 9488 4139 9509
TIME...MOT...LOC 1834Z 209DEG 53KT 4142 9492

HARDING
Special weather statement, May 10, 1:55 PM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CDT SUN MAY 10 2015

IAZ034-035-046-102030-
WEBSTER IA-CALHOUN IA-GREENE IA-
255 PM CDT SUN MAY 10 2015

AT 255 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF JEFFERSON...MOVING NORTH AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOWRIE...DAYTON...CHURDAN...CALLENDER...FARNHAMVILLE...HARCOURT...
PATON AND DANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST CENTRAL
IOWA.

LAT...LON 4239 9440 4232 9400 4221 9411 4221 9416
      4216 9416 4202 9430 4216 9458
TIME...MOT...LOC 1955Z 201DEG 32KT 4214 9438

HARDING
Special weather statement, May 10, 3:08 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
408 PM CDT SUN MAY 10 2015

IAZ035-036-047-102200-
WEBSTER IA-BOONE IA-HAMILTON IA-
408 PM CDT SUN MAY 10 2015

...WINDS TO 50 MPH AND SMALL HAIL POSSIBLE...

AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF OGDEN...OR 10 MILES NORTHWEST OF BOONE...MOVING
NORTHWEST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT DODGE...WEBSTER CITY...DAYTON...STRATFORD...COALVILLE...OTHO...
STANHOPE...LEHIGH...DUNCOMBE...HARCOURT...BOXHOLM...PILOT MOUND...
FRASER...DOLLIVER MEMORIAL STATE PARK...WOODMAN HOLLOW STATE PARK...
LIZARD CREEK STATE RECREATION AREA...BRUSHY CREEK ST RECREATION AREA
AND WEBSTER CITY MUNICIPAL AIRPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4219 9378 4210 9408 4253 9431 4254 9377
TIME...MOT...LOC 2108Z 153DEG 36KT 4218 9400

KOTENBERG
Special weather statement, May 10, 3:42 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT SUN MAY 10 2015

IAZ005-016-017-024>026-102230-
FRANKLIN IA-WRIGHT IA-CERRO GORDO IA-HUMBOLDT IA-KOSSUTH IA-
HANCOCK IA-
442 PM CDT SUN MAY 10 2015

...STRENGTHENING STORM MAY PRODUCE DIME TO NICKEL HAIL AND WINDS TO
50 MPH...

AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF BIG WALL LAKE...OR 7 MILES EAST OF CLARION...
MOVING NORTH AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARION...EAGLE GROVE...BELMOND...ELM LAKE...KANAWHA...GOLDFIELD...
DOWS...KLEMME...THORNTON...WESLEY...CORWITH...LU VERNE...MESERVEY...
RENWICK...THOR...ALEXANDER...SWALEDALE...ROWAN...GOODELL AND HARDY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

LAT...LON 4308 9328 4263 9344 4266 9405 4309 9413
TIME...MOT...LOC 2141Z 186DEG 38KT 4270 9358

KOTENBERG
Special weather statement, May 10, 6:10 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SUN MAY 10 2015

IAZ070-110100-
CASS IA-
710 PM CDT SUN MAY 10 2015

...STRONG THUNDERSTORM MOVING ACROSS CASS COUNTY...

AT 708 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF GRISWOLD...OR 9 MILES SOUTH OF ATLANTIC...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ATLANTIC AROUND 725 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LEWIS...ATLANTIC
MUNICIPAL AIRPORT...GRISWOLD PARK...ANITA...WIOTA...ANITA MUNICIPAL
AIRPORT...LAKE ANITA STATE PARK AND COLD SPRINGS STATE PARK.

LAT...LON 4151 9503 4150 9470 4149 9470 4116 9503
      4120 9516 4123 9516
TIME...MOT...LOC 0008Z 202DEG 37KT 4126 9504

BOKSA

The radar

The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Tornado, Carroll

When
May 10, 6:10 PM CST to 6:22 PM CST
Where
Carroll County, 3.07 mi E of Mt Carmel to 4.74 mi WNW of Lanesboro
Rating
EF0
Path length
5.23 mi
Path width
300 yd
Continued into
Calhoun, Ia (DMX)
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.147, -94.840

Debris on the ground. Tornado continued into Calhoun County.

Thunderstorm Wind, Cass

When
May 10, 6:17 PM CST
Where
Cass County, 3.52 mi S of Lewis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.249, -95.080

A small shed was blown over.

Tornado, Calhoun

When
May 10, 6:22 PM CST to 7:00 PM CST
Where
Calhoun County, 4.98 mi SSW of Lake City to 3.34 mi N of Rockwell City
Rating
EF1
Path length
18.11 mi
Path width
700 yd
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
42.210, -94.783

Tornado moved from Carroll County into Calhoun County. It moved across the western side of Lake City, doing EF1 damage to houses and the high school. It remained in rural areas of Calhoun County for the remainder of it's path, broadening as it went along. The tornado lifted shortly before crossing Highway 20.

Thunderstorm Wind, Audubon

When
May 10, 6:50 PM CST
Where
Audubon County, 3.17 mi WNW of Viola Center
Measured
57 kt (66 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
41.810, -94.880

A machine shed on a farm was destroyed.

Tornado, Calhoun

When
May 10, 7:14 PM CST to 7:16 PM CST
Where
Calhoun County, 2.62 mi WSW of Manson to 2.31 mi W of Manson
Rating
EF0
Path length
1.03 mi
Path width
400 yd
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
42.519, -94.579

This was a broad and brief tornado that caused little to no damage. Reported by a spotter and likely track found in satellite data.

Thunderstorm Wind, Carroll

When
May 10, 7:15 PM CST
Where
Carroll County, 0.51 mi W of Carroll Neu Arpt
Measured
70 kt (81 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
42.050, -94.790

Hail, Calhoun

When
May 10, 7:30 PM CST
Where
Calhoun County, Lake City
Measured
2.75 in hail
Property damage
$250,000
Reported by
Public
Coordinates
42.270, -94.730

Thunderstorm Wind, Pocahontas

When
May 10, 8:08 PM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.740, -94.670

A wind gust of 65 MPH as measured by a hand-held anemometer.

Thunderstorm Wind, Dallas

When
May 10, 8:34 PM CST
Where
Dallas County, 1.12 mi SE of Van Meter
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
41.518, -93.956

Power lines and poles were down just south of Van Meter near 360th and R Ave.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565904, 566516, 565905, 565755, 566652, 565757, 565754, 565758, 565759.